Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 17, NWS Amarillo, TX

June 13, 2023Dallam County, Sherman County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 13, 2023, 4:58 PM CDT for Dallam County, Sherman County, Texas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 4:58 PM CDT (21:58 UTC)
Expired
Jun 13, 2023, 5:45 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

Counties Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 136 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:13 PM CDTHAIL 1.757 N Conlen, TX
Jun 13, 5:13 PM CDTHAIL 1.757 N Conlen, TX
Jun 13, 5:13 PM CDTHAIL 1.757 N Conlen, TX
Jun 13, 5:13 PM CDTHAIL 1.757 N Conlen, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

035 
WFUS54 KAMA 132158
TORAMA
TXC111-421-132245-
/O.NEW.KAMA.TO.W.0017.230613T2158Z-230613T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
458 PM CDT Tue Jun 13 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  West central Sherman County in the Panhandle of Texas...
  Eastern Dallam County in the Panhandle of Texas...

* Until 545 PM CDT.

* At 458 PM CDT, a confirmed tornado was located 13 miles northwest
  of Conlen, or 18 miles west of Stratford, moving southeast at 30
  mph.

  HAZARD...Damaging tornado and baseball size hail.

  SOURCE...Broadcast media confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3641 10252 3648 10240 3627 10206 3610 10228
TIME...MOT...LOC 2158Z 321DEG 28KT 3638 10240 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

DGW
3 follow-up statements
338 
WWUS54 KAMA 132212
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
512 PM CDT Tue Jun 13 2023

TXC111-421-132245-
/O.CON.KAMA.TO.W.0017.000000T0000Z-230613T2245Z/
Sherman TX-Dallam TX-
512 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST
CENTRAL SHERMAN AND SOUTHEASTERN DALLAM COUNTIES...
    
At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Conlen, or 13 miles west of
Stratford, moving southeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3635 10245 3640 10233 3627 10206 3610 10228
TIME...MOT...LOC 2211Z 321DEG 28KT 3630 10232 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN

$$

DGW
135 
WWUS54 KAMA 132221
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
521 PM CDT Tue Jun 13 2023

TXC111-421-132245-
/O.CON.KAMA.TO.W.0017.000000T0000Z-230613T2245Z/
Sherman TX-Dallam TX-
521 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST
CENTRAL SHERMAN AND EAST CENTRAL DALLAM COUNTIES...
    
At 521 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Conlen, or 12 miles southwest of Stratford, moving
southeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3629 10231 3636 10224 3627 10206 3616 10220
TIME...MOT...LOC 2221Z 321DEG 28KT 3624 10226 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN

$$

DGW
674 
WWUS54 KAMA 132242
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
542 PM CDT Tue Jun 13 2023

TXC111-421-132252-
/O.EXP.KAMA.TO.W.0017.000000T0000Z-230613T2245Z/
Sherman TX-Dallam TX-
542 PM CDT Tue Jun 13 2023

...THE TORNADO WARNING FOR WEST CENTRAL SHERMAN AND EAST CENTRAL
DALLAM COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3629 10231 3636 10224 3627 10206 3616 10220
TIME...MOT...LOC 2242Z 321DEG 28KT 3612 10214 

$$

DGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:45 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
245 PM CDT Tue Jun 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 240 PM CDT Tue Jun 13 2023

The main concern for this short-term period will be on the potential
for severe thunderstorms this afternoon into at least a portion of
the evening hours. The rest of the short-term period is expected to
be dry.

As of 2:30 PM, a discrete supercellular thunderstorm is moving
into the Oklahoma Panhandle and intensifying. Leftover morning
clouds are largely breaking up across the Panhandles and
destabilization is occurring... especially in the northwest where
mesoanalysis suggests there is already 1500-2500 J/kg SBCAPE/1000
J/kg MLCAPE and 50-70 kts 0-6km shear. The expectation is that
this thunderstorm will develop into a healthy supercell and
continue to intensify with an increasing threat for large hail.
Over the next several hours, models are suggesting that the
downstream environment in the northern and eastern Texas Panhandle
will grow increasingly more unstable, increasing concerns for
very large hail to occur. A few CAMs indicate some potential for
winds up to 65-70 mph as well. Finally, there is a low chance for
at least an attempt at in the late afternoon/early evening hours.
The limiting factor will be weak low-level winds, but if a storm
merger manages to happen as suggested by a couple CAMs, that may
help the tornadogenesis process briefly.

The threat for very large hail may wane some in the far eastern
Texas Panhandle due to the loss of daytime heating, but at least
some threat for large hail will remain. The thunderstorm threat
should move out of the Panhandles this evening.

The Panhandles will dry out and warm up tomorrow with highs in the
mid-80s expected in the south and upper 70s/low 80s in the north.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 240 PM CDT Tue Jun 13 2023

Model agreement continues to hold the ridging pattern for this
weekend and next week. However, potential for breaks are still
possible, which could bring more active weather to the Panhandles.
Starting Thursday a shortwave is expected to follow a jet streak
into the region, which will allow a weakening of the ridge that
evening and overnight. Thunderstorm and shower development will
likely follow, but the strength and spread will have to rely on
the placement of the dry line. Currently, the latest GFS runs are
seeing a more dry cut with the dry line expected in the eastern
half of the Panhandles. However given the residual moisture still
hanging around from recent flooding and the weak advection of the
dry air, this scenario is becoming less likely. The ECMWF, has
already started to pick up on this potential with its latest runs
keeping the dry line further west, which will aid in better
thunderstorm development over the area. Regardless, any storms
that do develop will likely hold into Friday with the shortwave
not making a full exit till later that day.

Heading the into the weekend, drier weather is still the more
likely scenario as surface winds return from the southwest and
more dry air advects into the area. Chances of showers do exist
with some models hinting at some minor shortwave disturbances
moving across the ridge. However, best chances of any
precipitation will be in the northern half of the Panhandles with
Friday night into Saturday morning seeing about a 20 to 30 %
chances and Sunday through Tuesday staying under 10%. As for
temperatures, a warming trend does look possible over the weekend
with afternoon temperatures rising into the 90s by Saturday.
Potential also exists for some of our southern locations to start
nearing the triple digits by Sunday and Monday. Meanwhile,
overnight lows will run from the 50s to mid-60s by the start of
next week.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Tue Jun 13 2023

Ceilings are generally rising at each TAF site, and VFR conditions
are likely by 20z. Otherwise, thunderstorms will be possible at
KDHT and KGUY from around 21z to 03z but low predictability
precludes thunderstorm mentions in the TAF. Further amendments
will be needed if confidence increases sufficiently. A fall to
MVFR fuel alternative, perhaps IFR, is possible at KAMA around
09z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  84  60  91 /  20  10   0   0
Beaver OK                  54  81  58  87 /  50  10  10  10
Boise City OK              52  79  54  86 /  40  10  10   0
Borger TX                  58  86  62  93 /  40  10   0   0
Boys Ranch TX              58  85  59  92 /  20   0   0   0
Canyon TX                  59  88  58  93 /  10   0   0   0
Clarendon TX               60  84  60  90 /  20  10   0   0
Dalhart TX                 53  82  54  88 /  30   0   0   0
Guymon OK                  54  82  58  88 /  50  10  10   0
Hereford TX                58  89  58  94 /  10   0   0   0
Lipscomb TX                54  81  58  88 /  40  10  10  10
Pampa TX                   57  83  61  89 /  40  10   0   0
Shamrock TX                58  83  61  90 /  20  10   0   0
Wellington TX              61  84  62  93 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....11
AVIATION...52
Hazardous weather outlook, Jun 13, 2:55 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Tue Jun 13 2023

OKZ001>003-TXZ001>020-317-140800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect across the Oklahoma
Panhandle and the northern Texas Panhandle.

Thunderstorms are expected this afternoon into this evening
across all of the area except the far southern Texas Panhandle.
Severe thunderstorms would be possible with very large hail and
damaging winds the primary hazards. Also, any storms that develop
during this time period will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may occur in portions of the northern Panhandles
Thursday and Friday. At this time, the probability for widespread
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 13, 3:41 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             6 E Wheeless            36.73N 102.79W
06/13/2023  M1.00 inch       Cimarron           OK   Public

&&
Local storm report, Jun 13, 3:46 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
346 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             6 E Wheeless            36.71N 102.79W
06/13/2023  M1.75 inch       Cimarron           OK   Trained Spotter

&&
Local storm report, Jun 13, 3:50 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
350 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             8 NNE Felt              36.68N 102.73W
06/13/2023  M1.50 inch       Cimarron           OK   Trained Spotter

&&
Local storm report, Jun 13, 3:59 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
359 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             10 NE Felt              36.68N 102.67W
06/13/2023  M1.75 inch       Cimarron           OK   Trained Spotter

            Hail is three inches deep, mainly ping pong
            ball size with hail as big as golf ball
            size.

&&
Local storm report, Jun 13, 4:39 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
439 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             22 NNE Ware             36.47N 102.54W
06/13/2023  M4.00 inch       Dallam             TX   Public

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:47 PM CDTSpecial Weather StatementAMAOldham43 min
Jun 13, 3:41 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam64 min
Jun 13, 4:17 PM CDTTornado WarningAMADallam43 min
Jun 13, 4:45 PM CDTSevere Thunderstorm Warning Destructive damage threatAMADallam, Sherman60 min
Jun 13, 5:28 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Moore, Sherman62 min
Jun 13, 5:32 PM CDTTornado Warning Tornado observedAMADallam, Sherman43 min
Jun 13, 5:55 PM CDTTornado WarningAMAMoore, Sherman38 min
Jun 13, 6:05 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Hutchinson, Moore, Sherman55 min
Jun 13, 6:20 PM CDTTornado WarningAMAHutchinson, Moore40 min
Jun 13, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHutchinson52 min
Jun 13, 6:54 PM CDTTornado WarningAMAHutchinson21 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.